Colorado, 2023

Hail in Colorado, June 1, 2023

June 1, 2023 · NWS GLD · 1 event in 1 county or zone

In the middle afternoon of the the first, a cluster of storms developed in eastern Colorado and produced penny sized hail in Burlington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the middle afternoon of the the first, a cluster of storms developed in eastern Colorado and produced penny sized hail in Burlington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 1:41 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 1, 1:41 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
241 PM MDT Thu Jun 1 2023

.SHORT TERM...(This evening through Friday)
Issued at 241 PM MDT Thu Jun 1 2023

As of 3 pm CDT, 2 pm MDT, skies across the Tri-State Region were
mostly clear to partly cloudy. Widespread daytime cumulus was
developing across the entire area, but especially across eastern
Colorado and west central Kansas. Temperatures were quite mild,
generally in the mid to upper 70s. Winds have strengthened this
afternoon, with southeast winds of 15 to 25 mph, gusting to 35 mph
being observed along the Colorado border. At the surface, a surface
low has developed in lee of the Rockies in southeastern Colorado.
Aloft, an upper low was located over the four corners region, slowly
migrating to the east towards the High Plains. Latest WSR-88D radar
and GOES satellite imagery indicates showers and thunderstorms
developing in west central Kansas and northeast Colorado, gradually
spreading to the north to north-northeast.

For the rest of the day and into the evening, expect showers and
storms to continue developing east of Highway 25. Overall, the
environment isn't terribly conducive for severe weather with SBCape
of 1000-1500 J/kg, 2-6 km lapse rates of 6.5-7.5 C/km, DCape
generally less than 800 J/kg, and 0-6 km bulk shear of less than 25
kts. Overall, not anticipating much in the way of severe weather,
but one point to note is that there may be an opportunity for a
landspout tornado or two across eastern Colorado and perhaps along
the border in extreme northwestern Kansas. The 0-3 km Cape is around
50+ j/kg, and widespread surface vorticity in the area would promote
the development of landspouts. At the current time, there is not a
definitive boundary that would have our eyes focused on for
landspout development, so a little uncertain on where exactly to
watch out for. Thunderstorms will gradually move northeast through
the overnight hours, but anticipate a drop in convection after
sunset. Model guidance was showing higher chances for precipitation
during the overnight hours, but have grown skeptical of that. There
is a low level jet, projected to be around 35 kts, but the thermal
profile isn't the most unstable for a scenario where elevated
overnight convection would be likely. For there, have kept pops
lower, generally less than 50 percent if not less, due to the lower
confidence. Overnight low temperatures should settle in the 50s
areawide, along with a relaxation in the southeast winds during the
overnight hours.

For tomorrow, the upper level low pressure, currently located over
the four corners region, ejects out across the High Plains. While
most of the focus for severe weather currently lies further south
over the Texas Panhandle region, I wouldn't be so sure that we won't
see our own severe storms up here in the High Plains. Morning
stratus is anticipated for most locations, but that should burn off
during the late morning hours. This will allow the region to
destabilize, and it also appears that a dryline may sharpen across
the region during the afternoon. Instability should build up, with
SBCape reaching 1000-2000 J/kg, and potentially 2000-3000 J/kg
depending on what model you look at, and lapse rates of 7-8.5 C/km
are quite favorable for severe thunderstorms. Wind shear is still
somewhat of a limiting factor although shear does seem to improve
with a wind maximum moving in ahead of the low. As a result, it
looks like 0-6 km bulk shear values of 25-35 kts could be achieved,
along with 0-3 km SRH of 100-150 m2/s2. Therefore, all of this being
said, it looks like we could see some severe thunderstorms tomorrow,
and possibly some supercell structures. Large hail and damaging
winds are possible, but a tornado or two could not be completely
ruled out. Storm motion is more progressive, around 20-25 knots, but
there are some indications that there may be some backbuilding,
which would enhance a potential flash flood threat. Will need to
keep an eye on this day as there is some potential for severe
weather to occur.

.LONG TERM...(Saturday through Thursday)
Issued at 155 PM MDT Thu Jun 1 2023

For the long term period, the weekend is forecasted to be relatively
cool and wet before the area warms back to near seasonable
temperatures and afternoon/evening chances for storms.

With this weekend, guidance is still showing an upper cut-off
low/trough nosing into the area. With relatively moist conditions
still in place, mostly cloudy skies and rain are forecasted. The
cloudy skies and rain will help contribute to keeping temperatures a
bit cooler in the mid 70's.

Going into the next week, the middle part of the country is
forecasted to have relatively weak flow aloft as the main flow is
forecasted to be near the southern and northern borders of the CONUS
with upper lows on either coast. This pattern will continue to favor
conditions similar to what we've seen recently with near average
temperatures (highs near the low 80's) and daily chances for storms
(mainly in the afternoon/evening). There may be some severe storms,
but the main hindrance will be a lack of features (synoptic lift)
and a lack of shear (due to low flow). This is not to say that there
may not be mesoscale features that can help severe storms form, just
chances currently look low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1149 AM MDT Thu Jun 1 2023

VFR conditions anticipated throughout the day today. A few
thunderstorms are possible around KGLD this evening, but we'll be
waiting on them to come over from eastern Colorado. Therefore,
storms may approach KGLD around sunset. KMCK should remain dry for
the most part as morning showers and cloud cover will limit
instability for storms to develop later today. Another thing to
focus on will be the potential for stratus development. Looking
like we could see LIFR ceilings due to stratus by around sunrise
at both sites, so will need to monitor this. For now, kept
ceilings at MVFR at KMCK but KGLD looks like a better bet for LIFR
so have reflected that with this TAF package.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...KAK
AVIATION...RRH
Hazardous weather outlook, Jun 1, 1:42 PM MST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
242 PM MDT Thu Jun 1 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-022045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
242 PM MDT Thu Jun 1 2023 /342 PM CDT Thu Jun 1 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few thunderstorms are possible late this afternoon and evening
across the Tri-State Region, with the best chances expected across
northeast Colorado. Widespread severe weather is not presently
anticipated. Heavy rainfall may be possible if more widespread
thunderstorm activity were to develop.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

There is a marginal risk for severe weather across the region on
Friday. Possible hazards include strong winds and large hail as well
as the continued risk for flooding from heavy rainfall. A tornado can
not be completely ruled out. Please watch for future forecast
updates.

There will also be a continued risk for flooding from heavy rainfall
with storms each day. Locations that have received multiple rounds
of heavy rainfall or flash flooding recently should keep a
heightened awareness of the weather situation, especially for areas
that are already flood prone.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 1, 2:58 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
458 PM CDT Thu Jun 1 2023

KSZ014-015-028-029-012230-
Gove KS-Sheridan KS-Thomas KS-Logan KS-
458 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of southeastern Thomas,
northeastern Logan, southwestern Sheridan and northwestern Gove
Counties through 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Oakley, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Oakley around 510 PM CDT.

This includes Interstate 70 in Kansas between mile markers 67 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3896 10072 3898 10095 3926 10090 3918 10063
TIME...MOT...LOC 2158Z 189DEG 22KT 3905 10082

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Jun 1, 3:12 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
412 PM MDT Thu Jun 1 2023

COZ092-012245-
Cheyenne County CO-
412 PM MDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of eastern Cheyenne
County in east central Colorado through 445 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Cheyenne Wells, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of eastern Cheyenne
County in east central Colorado, including the following locations...
Firstview.

This includes Highway 385 between mile markers 144 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3875 10261 3904 10248 3905 10219 3905 10212
      3874 10232 3865 10240
TIME...MOT...LOC 2212Z 207DEG 25KT 3886 10244

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JRM

The radar

The Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 1, 3:56 PM MST
Where
Kit Carson County, 0.49 mi E of Burlington
Measured
0.75 in hail
Reported by
Public
Coordinates
39.299, -102.261

Public report of 0.75 inch hail with visibility reduced to less than 0.25 mile in heavy rain. The storm did not last long.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114089.